2017 (v.25 no.2)
Translational and Clinical Pharmacology
Korean Society for Clinical Pharmacology and Therapeutics
Allopurinol-induced severe cutaneous adverse reactions: A report of three cases with the HLA-B*58:01 allele who underwent lymphocyte activation test
TCP | v.25, no.2, pp.63-66, Jun, 2017
Allopurinol-induced severe cutaneous adverse reactions (SCARs) such as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome are reportedly associated with the HLA-B*58:01 genotype. Three patients who developed SCARs after allopurinol administration were subjected to HLA-B genotyping and lymphocyte activation test (LAT) to evaluate genetic risk and to detect the causative agent, respectively. All three patients given allopurinol to treat gout were diagnosed with DRESS syndrome. Symptom onset commenced 7-24 days after drug exposure; the patients took allopurinol (100-200 mg/d) for 2-30 days. HLA-B genotyping was performed using a polymerase chain reaction (PCR)-sequence-based typing (SBT) method. All patients had a single HLA-B*58:01 allele: HLA-B*13:02/*58:01 (a 63-year-old male), HLA-B*48:01/*58:01 (a 71-year-old female), and HLAB*44:03/*58:01 (a 22-year-old male). Only the last patient yielded a positive LAT result, confirming that allopurinol was the causative agent. These findings suggest that patients with HLA-B*58:01 may develop SCARs upon allopurinol administration. Therefore, HLA-B genotyping could be helpful in preventing serious problems attributable to allopurinol treatment, although PCR-SBT HLA-B genotyping is time consuming. A simple genotyping test is required in practice. LAT may help to identify a causative agent.
allopurinol, severe cutaneous adverse reactions, HLA-B*58:01, lymphocyte activation test, DRESS syndrome